Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Norman, OK

March 26, 2017Grant County, Kay County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 26, 2017, 8:41 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2017, 8:41 PM CDT (01:41 UTC)
Expired
Mar 26, 2017, 9:30 PM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 77 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 4:02 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS54 KOUN 270141
SVROUN
OKC053-071-270230-
/O.NEW.KOUN.SV.W.0052.170327T0141Z-170327T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
841 PM CDT SUN MAR 26 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kay County in northern Oklahoma...
  Northeastern Grant County in northern Oklahoma...

* Until 930 PM CDT

* At 841 PM CDT, a severe thunderstorm was located 4 miles east of
  Renfrow, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Braman, Renfrow, Blackwell Lake and Peckham. 

This includes Interstate 35 between mile markers 225 and 236.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3692 9708 3683 9716 3685 9765 3700 9767
      3700 9709
TIME...MOT...LOC 0141Z 267DEG 30KT 3693 9757 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
2 follow-up statements
566 
WWUS54 KOUN 270156
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
856 PM CDT SUN MAR 26 2017

OKC053-071-270230-
/O.CON.KOUN.SV.W.0052.000000T0000Z-170327T0230Z/
Kay OK-Grant OK-
856 PM CDT SUN MAR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN KAY AND NORTHEASTERN GRANT COUNTIES...

At 856 PM CDT, severe thunderstorms were located along a line
extending from 3 miles south of South Haven to 4 miles west of Braman
to near Nardin, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Braman, Peckham and Blackwell Lake. 

This includes Interstate 35 between mile markers 225 and 236.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3692 9708 3683 9716 3685 9753 3700 9752
      3700 9709
TIME...MOT...LOC 0156Z 269DEG 26KT 3699 9741 3692 9741 3684 9745 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
062 
WWUS54 KOUN 270213
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
913 PM CDT SUN MAR 26 2017

OKC053-270222-
/O.CAN.KOUN.SV.W.0052.000000T0000Z-170327T0230Z/
Grant OK-
913 PM CDT SUN MAR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3692 9708 3683 9716 3684 9742 3700 9737
      3700 9709
TIME...MOT...LOC 0212Z 266DEG 29KT 3700 9727 3693 9727 3685 9731 

$$

OKC071-270230-
/O.CON.KOUN.SV.W.0052.000000T0000Z-170327T0230Z/
Kay OK-
913 PM CDT SUN MAR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN KAY COUNTY...

At 912 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southeast of South Haven to 3 miles east of
Braman to 3 miles northwest of Blackwell, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Braman and Peckham. 

This includes Interstate 35 between mile markers 225 and 236.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3692 9708 3683 9716 3684 9742 3700 9737
      3700 9709
TIME...MOT...LOC 0212Z 266DEG 29KT 3700 9727 3693 9727 3685 9731 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:42 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 26, 6:42 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 PM CDT Sun Mar 26 2017

.DISCUSSION...

&&

.AVIATION...
Severe thunderstorms are expected to move east away from OKC this
evening while other strong or severe thunderstorms move across the
OK-KS border area toward PNC later this evening. A cold front will
sweep northwest to southeast overnight shifting winds to
northwest. MVFR ceilings are expected to follow until around mid-
day Monday. VFR conditions and lighter winds will arrive Monday
afternoon.

&&

.PREV DISCUSSION... /issued 258 PM CDT Sun Mar 26 2017/

DISCUSSION...
Cirrostratus continues to stream overhead this afternoon ahead of
the mid to upper low currently centered over SW KS. A few elevated
storms developed within nose of low level moisture plume/WAA over
central OK around 1 PM and have moved east of I35 now. Both the
previously mentioned cloud cover and early moist convection will
have an impact on instability for late this afternoon through this
evening. However, despite cloud cover some CU can be seen through
thin cirrus from near Chickasha to Lawton where an instability
axis resides. This instability axis should slowly start to expand
north and eastward through the late afternoon hours as height
falls commence. The HRRR continues to indicate rapid development
will occur along/ahead of the dryline around 23Z across central
and south central OK. Very large hail and damaging wind gusts over
70 mph (especially east of I35 later this evening) will be
possible. In addition, ~850 mb flow will begin to veer this
evening increasing low level shear specifically along the I35
corridor. LCLs will also continue to lower as dewpoints climb
into the low 60s. Expect highest tornado potential to be some
time around 23-02Z this evening. The storms should quickly exit
our eastern zones before 06Z tonight.

A subtle cold front will accompany the mid to upper low late
tonight through tomorrow morning, with some dry air advection. It
will be a beautiful day tomorrow under the influence of a weak
surface ridge, although some stratus may try to liner over the NE.
The low level flow will then quickly return from the SE Tuesday as
the next upper low traverses the four corners region. A fairly
sharp dryline is expected by Tue afternoon from the NW panhandles
into western north TX. Stout WAA and accompanying stratus may
limit the severe potential Tue to a narrow axis over the SW. Later
through the evening Tue, widespread showers and thunderstorms are
expected with the approach of the closed low. This low will slowly
meander over the central and southern plains through Thu, which
could bust some of the drought. Some locations could receive over
3 inches of rainfall through late Thu. A brief break in rain
chances will occur on Friday before yet another, even deeper,
closed low passes over the southern plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  70  48  71 /  30   0   0  40
Hobart OK         50  71  49  67 /  10   0   0  60
Wichita Falls TX  51  75  52  74 /   0   0   0  50
Gage OK           44  71  47  60 /  30   0   0  70
Ponca City OK     50  67  45  69 /  60  10   0  20
Durant OK         59  75  51  75 /  50   0   0  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ021-033-034-
     036-037.

TX...Red Flag Warning until 8 PM CDT this evening for TXZ083>089.

&&

26/09/09
Hazardous weather outlook, Mar 26, 8:31 PM CDT, 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
831 PM CDT Sun Mar 26 2017

OKZ004>048-050>052-TXZ083>090-280145-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
831 PM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...rest of Tonight...

.Thunderstorms...
There is a risk of severe storms the rest of this evening for
portions of north central, central, and south central Oklahoma.

Location...
Severe storms remain possible for areas northeast of a line from
Wakita to Perry in north central Oklahoma. Severe storms are also
possible in parts of central and south central Oklahoma,
southeast of a line from Shawnee to Ardmore Oklahoma.

Timing...
Through midnight.

Impacts...
Large hail up to tennis ball size is the main hazard. Damaging
winds and a tornado or two are also possible.

Discussion...
Thunderstorms will continue to develop and move across portions of
north central, central, and south central Oklahoma this evening.
Large hail will continue to be the main concern but damaging
winds and a tornado or two are still possible. The highest
tornado potential area has changed location to southeast of a line
from Holdenville to Madill. Storms are still expected to move out
of the area around or just after midnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations through
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There is a slight risk of severe thunderstorms again on Tuesday
and Wednesday. There is also a chance of thunderstorms on Thursday
and Saturday.

.Heavy rain...
Heavy rain is possible on Tuesday, and likely on Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 26, 8:04 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
804 PM CDT SUN MAR 26 2017

OKZ007-270130-
Grant OK-
804 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grant County Until
830 PM CDT...

AT 802 PM CDT, a strong thunderstorm was located near Wakita, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Wakita and Manchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3688 9774 3680 9799 3690 9800 3700 9808
      3700 9780
TIME...MOT...LOC 0102Z 240DEG 33KT 3690 9796

MAHALE
Local storm report, Mar 26, 8:05 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             3 WNW GERTY             34.85N 96.34W
03/26/2017  E2.00 INCH       HUGHES             OK   TRAINED SPOTTER

&&

JPIKE
Local storm report, Mar 26, 8:09 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             4 N STRATFORD           34.85N 96.96W
03/26/2017  E1.75 INCH       GARVIN             OK   EMERGENCY MNGR

&&

JPIKE
Local storm report, Mar 26, 8:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             4 W SASAKWA             34.95N 96.60W
03/26/2017  E1.00 INCH       SEMINOLE           OK   EMERGENCY MNGR

0812 PM     HAIL             11 S SEMINOLE           35.07N 96.68W
03/26/2017  E1.00 INCH       SEMINOLE           OK   EMERGENCY MNGR

&&

JPIKE
Special weather statement, Mar 26, 8:30 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
830 PM CDT SUN MAR 26 2017

OKZ043-047-048-270200-
Coal OK-Atoka OK-Johnston OK-
830 PM CDT SUN MAR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Coal...southwestern
Atoka and eastern Johnston Counties Until 900 PM CDT...

AT 829 PM CDT, a strong thunderstorm was located near Milburn, moving
northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3429 9604 3415 9661 3416 9662 3416 9664
      3417 9664 3432 9671 3455 9645
TIME...MOT...LOC 0129Z 239DEG 49KT 3429 9658

WR
Local storm report, Mar 26, 8:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
833 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             3 SE ADA                34.74N 96.64W
03/26/2017  M1.11 INCH       PONTOTOC           OK   STORM CHASER

0750 PM     HAIL             5 S ALLEN               34.81N 96.41W
03/26/2017  M1.84 INCH       PONTOTOC           OK   STORM CHASER

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:04 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Murray, Pontotoc41 min
Mar 26, 7:05 PM CDTSpecial Weather StatementOUNLove25 min
Mar 26, 7:07 PM CDTTornado WarningOUNPontotoc23 min
Mar 26, 7:21 PM CDTSevere Thunderstorm WarningOUNGrant39 min
Mar 26, 7:23 PM CDTTornado Warning Tornado observedOUNPontotoc37 min
Mar 26, 7:24 PM CDTSevere Thunderstorm WarningOUNLove, Marshall51 min
Mar 26, 7:26 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc49 min
Mar 26, 7:36 PM CDTSevere Thunderstorm WarningOUNGarvin, McClain, Murray, Pontotoc, Pottawatomie39 min
Mar 26, 7:41 PM CDTTornado WarningOUNLove, Marshall34 min
Mar 26, 7:59 PM CDTSevere Thunderstorm WarningOUNGrant, Kay46 min
Mar 26, 8:00 PM CDTSevere Thunderstorm WarningOUNPontotoc, Pottawatomie, Seminole45 min
Mar 26, 8:04 PM CDTSpecial Weather StatementOUNGrant26 min
Mar 26, 8:11 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc, Pottawatomie34 min
Mar 26, 8:15 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall45 min
Mar 26, 8:16 PM CDTSevere Thunderstorm WarningOUNHughes29 min
Mar 26, 8:19 PM CDTTornado WarningOUNHughes26 min
Mar 26, 8:30 PM CDTSpecial Weather StatementOUNJohnston30 min
Mar 26, 8:45 PM CDTSpecial Weather StatementOUNSeminole30 min
Mar 26, 8:56 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston, Marshall49 min
Mar 26, 9:00 PM CDTSevere Thunderstorm WarningOUNKay32 min
Mar 26, 9:32 PM CDTSpecial Weather StatementOUNKay28 min
Mar 26, 9:44 PM CDTSpecial Weather StatementOUNAtoka31 min
Mar 26, 10:11 PM CDTSpecial Weather StatementOUNKay34 min
Mar 26, 10:44 PM CDTSpecial Weather StatementOUNKay31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.